MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE

MEDTRONIC XOMED INC. XPS® BUR - STYLUS TRANSNASAL; DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Model Number TN30RCD
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis found that there was a residue consistent with biological contaminants on the device.Visually, the inner shaft broke.The break point corresponds to where the shaft diameter is reduced for the outer tube radius.The portion that became detached measure 2.305¿ from tip to break.The break itself contained circular patterns which indicates excess torsional loads.The diamond grit of the cutting head was compacted with biological contaminants.The reduced shaft diameter shall measure 0.0240 / +-0.0005¿ and measured 0.0241¿ indicating an in-specification condition.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
A health care provider (hcp) reported via a manufacturer representative that during a pituitary tumor procedure, the surgeon removed the drill bit from the patient and noticed that the tip had sheared off.All pieces were removed from the patient and they proceeded with the case using a different drill bit.There was no delay in the procedure.There was no patient impact or injury.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - STYLUS TRANSNASAL
Common Device Name
DRILL, SURGICAL, ENT (ELECTRIC OR PNEUMATIC) INCLUDING HANDPIECE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key8202543
Report Number1045254-2018-00740
Device Sequence Number1656798
Product Code ERL
UDI-Device Identifier00613994776228
UDI-Public00613994776228
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K081277
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/19/2019
Device Model NumberTN30RCD
Device Catalogue NumberTN30RCD
Device Lot Number0215163798
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/19/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2018
Supplement Date Received by Manufacturer12/28/2018
Initial Report FDA Received Date12/28/2018
Supplement Report FDA Received Date01/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Patient Weight122